EconPapers    
Economics at your fingertips  
 

Regularizing Priors for Linear Inverse Problems

Jean-Pierre Florens and Anna Simoni

No 13-384, TSE Working Papers from Toulouse School of Economics (TSE)

Abstract: This paper proposes a new Bayesian approach for estimating, nonparametrically, parameters in econometric models that are characterized as the solution of a linear inverse problem. By using a Gaussian process prior distribution we propose the posterior mean as an estimator and prove consistency, in the frequentist sense, of the posterior distribution. Consistency of the posterior distribution provides a frequentist validation of our Bayesian procedure. We show that the minimax rate of contraction of the posterior distribution can be obtained provided that either the regularity of the prior matches the regularity of the true parameter or the prior is scaled at an appropriate rate. The scaling parameter of the prior distribution plays the role of a regularization parameter. We propose a new, and easy-to-implement, data-driven method for optimally selecting in practice this regularization parameter. Moreover, we make clear that the posterior mean, in a conjugate-Gaussian setting, is equal to a Tikhonov-type estimator in a frequentist setting so that our data-driven method can be used in frequentist estimation as well. Finally, we apply our general methodology to two leading examples in econometrics: instrumental regression and functional regression estimation.

Keywords: nonparametric estimation; Bayesian inverse problems; Gaussian processes; posterior consistency; data-driven method (search for similar items in EconPapers)
JEL-codes: C11 C13 C14 (search for similar items in EconPapers)
Date: 2013-03
References: Add references at CitEc
Citations: Track citations by RSS feed

There are no downloads for this item, see the EconPapers FAQ for hints about obtaining it.

Related works:
Journal Article: REGULARIZING PRIORS FOR LINEAR INVERSE PROBLEMS (2016) Downloads
Working Paper: Regularizing Priors for Linear Inverse Problems (2013) Downloads
Working Paper: Regularizing Priors for Linear Inverse Problems (2013) Downloads
Working Paper: Regularizing Priors for Linear Inverse Problems (2013) Downloads
Working Paper: Regularizing priors for linear inverse problems (2010) Downloads
Working Paper: Regularizing priors for linear inverse problems (2010) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:tse:wpaper:26983

Access Statistics for this paper

More papers in TSE Working Papers from Toulouse School of Economics (TSE) Contact information at EDIRC.
Bibliographic data for series maintained by ().

 
Page updated 2020-09-07
Handle: RePEc:tse:wpaper:26983